Sep 11, 2009
Dear Doctor Renslow: I would appreciate a lot your opinion about my case.
I am 40 years old. I got infected with the HIV 3 and a half years ago (January 2006) and was diagnosed very soon during the acute infection. Nevertheless at that time my doctor did not recommend any treatment.
Fifteen months later, in May 2007, I started taking Efavirenz, AZT and Lamivudina since the VL had been persistently over 100.000 reaching once 1.000.000 copies/ml and my CD4 count was arround 340. Unfortunately I had to stop taking the pills 2 weeks later because a severe allergic reaction to Efavirez.
After that complicated situation I remained without any medication making blood tests every 3 months.
In these last two years my CD4 counts ranged from 400 to 500 and the VL from 250.000 to 800.000 (it was lower than 100.000 only once after stoping the medications).
One year ago I got the resistance test performed and these are the mutations found associated with drugs resistance:
(for PI) K20R, M36I, L89M (for INsTR) M41L. E44D, V118I, R211R/K, L214L/F, T215D/S
My last blood test are from 3 weeks ago:
CD4 count 364 (23%) VL: 209.000 (5.3 log)
We have been talking about trying a new treatment soon.
We had been talking about this option TENOFOVIR + EMTRICITABINA + (ATAZANAVIR boosted with Ritonavir) but in the last visit my doctor said that due to a low resistance found to FTC and TFV he had to think about an alternative regimen with new drugs like Maraviroc.
Which is your opinion about the option previously mentioned?
Since there is a mild resistance to Emtricitabina and Tenofovir, could the HIV develop any resistance to Atazanavir more easily? If so, couldnt it be a bigger problem?
I am very afraid about all this, specialy because I cannot forget the bad experience of first time medications side effects.
Should I be performed a new resistance test now just before trying with a new regimen?
What would you suggest?
I will be expecting eagerly for your prompt reply.
God bless you!
Thank you very much.
Diego from Montevideo - Uruguay.
Response from Dr. Sherer
I agree with your doctor that there are reasons for concern with tenofovir and emtricitabine alone with a boosted PI. When either the 210 or 41 mutation are paired with 3 or more thymidine mutations, tenofovir is compromised, as in your case. Although you are not showing the M184V mutation, it may still be present in low volume, and I would be reluctant to trust Truvada alone with boosted atazanavir.
Your doctor is suggesting an earlier use of miraviroc, which is an R5 entry inhibitor. To do so, he will need to obtain a tropism assay to ensure that your virus is still CCR5-dependent, rather than CXCR4-dependent, in order to ensure that miraviroc will still be active. In clinical trials of drug naive patients, miraviroc performed well in comparison to efavirenz when paired with two NRTIs; however, miraviroc has not been studied in drug-naive patients (like you) in combination with a boosted protease inhibitor. It was studied in combination with such drugs in treatment experienced patients, and it performed well in that setting.
It might be useful for you and your doctor to consider and discuss the following options open to you: 1) a boosted PI (atazanavir, lopinavir, or darunavir), plus 2) a fully active second drug, which could be miraviroc (if your virus is R5 tropic) or raltegravir (the new integrase inhibitor) or etravirine (a second generation NNRTI); plus 3)an NRTI combination that contains 3TC or FTC, such as tenofovir + emtricitabine
I advise including the tenofovir/emtricitabine combination in this setting because, although only partial activity may be anticipated, it offers few side effects, and still might be expected to make a useful contribution.
There may also be important issues in your care, such as limited access to one or more of the above drugs in Argentina, that I an unaware of. For this reason, I suggest that you talk to your doctor about this considerations in order to make the best choice for your next ART regimen.
Multidrug resistance - update from 2007
- Coated Tongue After Insertive Oral Sex Worried I Have HIV
- Coated Tongue After Topping Without Condom Does It Mean I Have HIV
- Dizziness After Giving Handjob Worried I Have HIV
- Eye Floaters After Drinking Water Worried I Have HIV
- Oral Ulcers After Insertive Oral Sex Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.